Virginia, 2018High Wind in Virginia, September 15, 2018
September 15, 2018 · NWS MRX · 1 event in 1 county or zone
Hurricane Florence moved into the Middle Atlantic Coast and weakened to a Tropical Storm. Northeasterly low level flow strengthened across the Southern Appalachians as the storm edged very slowly westward.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Florence moved into the Middle Atlantic Coast and weakened to a Tropical Storm. Northeasterly low level flow strengthened across the Southern Appalachians as the storm edged very slowly westward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 15, 10:53 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 15, 10:53 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1153 AM EDT Sat Sep 15 2018
.DISCUSSION...
Still watching as Florence heads westward. For this afternoon
clouds from Florence will be spreading across the area, showers
will be trying to move in as well, although there will be some
downsloping trying to eat away at that progress. The main change,
albeit slight, is the POPs in the valley for this afternoon are
now generally a little lower. Also, it looks like airmass with
Florence is quite stable with lightning generally confined to the
eastern convective bands near or over the ocean. So, just going
with showers for area, except for plateau, where the airmass is
farther away from this system and there will be more instability.
Cumulus increasing over much of the eastern counties, looks to be
cloud streets--looking outside this cumulus field is very flat.
Temps warming up quickly--the only Max Temps bumped up were in SW
NC, and on/near plateau. SW NC really heated up fast this morning,
probably due to downsloping.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 91 72 82 69 / 10 20 50 50
Knoxville McGhee Tyson Airport, TN 88 69 79 68 / 10 60 80 60
Oak Ridge, TN 88 70 79 68 / 20 60 80 60
Tri Cities Airport, TN 81 68 76 67 / 20 70 100 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 4 PM this afternoon to 4 PM EDT Sunday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
Northwest Carter-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Unicoi.
VA...Wind Advisory from 4 PM this afternoon to 4 PM EDT Sunday for
Lee-Russell-Scott-Washington-Wise.
&&
GMHazardous weather outlook, Sep 15, 2:33 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
333 AM EDT Sat Sep 15 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
333 AM EDT Sat Sep 15 2018 /233 AM CDT Sat Sep 15 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tonight through Friday
Hurricane Florence will affect the forecast area from late today
through Monday. The main concern will be heavy rain bands moving
across western North Carolina Mountains this weekend and early
next week.
Since the headwaters of the French Broad, Pigeon, Hiwassee,
Little Tennessee, and Nolichucky Rivers originate from the western
North Carolina mountains, these streams may become bank full or flooding
from late this weekend through early next week.
Depending on the exact path, the remnants of Florence will
increase the risk of locally heavy rainfall across southwest
Virginia and northeast Tennessee.
Besides the rain, windy conditions will also be felt across the
higher elevations, especially over southwest Virginia and
northeast Tennessee.
Please continue to monitor the latest forecasts in the coming
days for the latest on Florence and its potential local impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, Washington
- When
- September 15, 12:35 PM EST
- Where
- Washington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
A tree was reported down on a home four miles northeast of Bristol, Tennessee.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, September 15 to 16, 20182 deaths · $105,000 · 6 events
- Strong Wind in South Carolina, September 15 to 16, 20181 death · $30,000 · 3 events
- Wildfire in Wyoming, September 15 to 30, 20183 injured · $10 million · 2 events
- Rip Current in New York, September 15, 20181 death · 1 event
- Wildfire in Utah, September 15, 20185 injured · $600,000 · 1 event
- Lightning Strike in Louisiana, September 15, 2018$25,000 · 1 event
- Wildfire in Idaho, September 15 to 16, 2018$15,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20183 events
- Frost and Freeze in Oregon, September 15, 20183 events
- Flash Flood and Hail in Minnesota, September 15, 201850 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Superior, September 15, 20182 events
- Damaging Winds in Wisconsin, September 15, 201850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777915.